CSN Login
Members Online: 7

Insomnia during/after chemo

KFen725's picture
KFen725
Posts: 108
Joined: Jul 2009

Hi, all! Just one question here... My mom (dx Stage IV with 3 mets to liver) is about 8 days removed from her first FOLFOX chemo treatment (5 hours @ the "parlor", then 46 hours with the 5FU pump) and is finding that she has quite a bit of insomnia the past few nights. She feels as if she has the WORST case of restless/jittery legs syndrome ever.

Just was wondering if this is common and if any of you have found any natural or pharmaceutical ways of ensuring a better night's sleep? I know that her body needs the rest to help with the healing process, especially during these "off weeks" from chemo.

Thanks a bunch!

dianetavegia's picture
dianetavegia
Posts: 1953
Joined: Mar 2009

I've had this only a few times (lack of sleep) and it was several days before my next treatment. I took a Benadryl at bedtime and slept all night. I do not take sleeping pills, or pain killers. Never have.

Have her try that. You can buy the generic at Wal-Mart. It's the same ingredient that is in over the counter sleep aides but is less money.

The restless legs might be the OXI. Does she say her legs feel rubbery or heavy? My potassium dropped and my legs really bothered me.

lisa42's picture
lisa42
Posts: 3663
Joined: Jul 2008

Hi,

I have experienced the same thing as your mom, and I know several others on this board have complained of the same thing. I believe the sleeplessness is due to the steroid (probably Decodron- not sure of that spelling) that they give during the "pre-meds" part of infusion, just before the actual chemo is given. I had my chemo yesterday and was "knocked out" asleep for a couple of hours during while I was there, then came home and slept for another hour and a half in the late afternoon. I went to bed early around 10, but then was out of bed again by midnight with "leg jerks" and thoughts swimming through my head. I headed downstairs to the computer, then finally laid down on the couch about 2:30 a.m. and eventually fell asleep.

Interesting to note- Diane just mentioned taking Benadryl to sleep. It does make you sleepy, but I've discovered if you take a lot of it, it can give you the jumpy legs- that may only be if you're prone to that aleady (I have restless leg syndrome). If I take one benadryl, it helps me sleep- if I take two, I sometimes get the jumpy legs. I didn't take any of that last night, though, so my jumpy legs last night were from something else.
I have also found taking Tylenol p.m. or Advil p.m. can be helpful

It doesn't usually last for more than 2 days in me, though. That's really lousy that it lasts longer with your mom.
One possible suggestion- next time your mom goes in, make sure she or someone mentions the sleeplesses to the nurses giving her the chemo infusion. Maybe they could give a bit less of the decodron (if that's what she's getting- or whatever other steroid they may be giving her)
She could maybe also ask for something to help her sleep at night.

Best wishes,
Lisa

Shayenne's picture
Shayenne
Posts: 2370
Joined: Jan 2009

...Ativan, helps me relax, with none of those jitters that Benadryl gives you. I also like Xanax, knocks my butt right out lol...

PhillieG's picture
PhillieG
Posts: 4659
Joined: May 2005

Hi, I had that problem too. I found that I could operate fine on 4-5 hours of sleep a night for quite some time. I went with it for the most part and I would play music or watch a movie or something. To me, there is nothing worse than lying in bed doing nothing. I must sound like a broken record but once again, the "magic herb" helps with that too. So marijuana can be used for nausea, loss of appetite, and as a sleep aid. It's no wonder Big Pharmaceutical companies want to keep this dangerous stuff out of our hands. It only seems dangerous to their profits.

I don't know how you or your Mom feels about the use of it, it's a hot topic in many circles but I do not know of any person who has tried it for any medical purpose who did not find relief of some sort with it.
-phil

jenalynet's picture
jenalynet
Posts: 363
Joined: Nov 2005

When I did the Folfox 6 with the pump 2 days, I had the same problem for the first few times then it left, I didn't take anything for it but my oncologist recommended trying Benadryl which I see has been mentioned. I am now on Folfri with the pump for 2 days and I now take anbiem prescription when needed for sleep not because of leg problem etc but because my mind wanders so much on my illness. I do hope your mom gets releif for this. My thoughts are with you and your mom, Audrey.

pluckey's picture
pluckey
Posts: 470
Joined: Jul 2009

I had my full coctail(folfuri, campostar, erbatux, leucavorin) yesterday and I fell asleep for like an hour at 10:00 pm then woke up and was awake until at least 3:30-4:00 am. I am also on the 48 hr at-home pump.Ridiculous. I need to take benadryl. Nurse said it could be the steroid.

PamPam2's picture
PamPam2
Posts: 375
Joined: Jan 2009

Had the same. They give you a steroid with the chemo in the office, to supplement and speed it into your system. I asked about it, and the doctor gave me some ambien, it did the trick.
Pam

ldot123's picture
ldot123
Posts: 276
Joined: Apr 2008

Hi there,

A natural drug called Melatonin worked for me. I can buy it our drug store here in Canada. I had a terrible time sleeping during chemo and even after. melatonin is produced naturally in the body and I wonder if the chemo does something to offset this. I also agree with Phil - Pot can do wonders for people going through this. It is sad that it has to remain illegal or at least decriminalized for medical purposes.

Cheers, Lance

lisa42's picture
lisa42
Posts: 3663
Joined: Jul 2008

The melatonin title just made me remember that Valerian has also been touted as a natural/herbal sleep aid. I haven't personally tried it, but I know some people who use it on occasion and they say it helps. I used melatonin a few times years ago when I was dealing with insomnia for reasons other than chemo. I did fall asleep, but I had such bizarre dreams while taking it, that I didn't like that and haven't used melatonin since. I wonder if anyone else has experienced weird dreams while taking melatonin.

Lisa

Annabelle41415's picture
Annabelle41415
Posts: 4184
Joined: Feb 2009

I have terrible time sleeping for three to four days during chemo. The steroids keep me up for days and I can't sleep after coming home from chemo or at normal bedtime. I do take a sleeping pill about 11:30, but usually fall asleep about 12:15 and am up at 2:00 until about 5-6 in the morning and won't sleep again until 12:15 the next morning and it repeats the third night but I get about 2 more hours of sleep that third night. I wish I could come and visit Phil's house and we would have one big party just him playing the guitar and chilling with - well you know what. P.S. Phil where do you live :) LOL

Kim

KFen725's picture
KFen725
Posts: 108
Joined: Jul 2009

Thanks, all! Some good ideas there. She does have a prescription for Ativan, and that usually helps her sleep, but not last night. As for pot, I'm a little doubtful that she would want to go that route... My dad is a retired minister ;)

Anyway, thanks for all the help! I will pass on this info to mom.

WinneyPooh's picture
WinneyPooh
Posts: 318
Joined: Jul 2009

Sleeplessness very common, I can sleep in a chair in front of the TV or Cuddled with my Husband on the couch, but when we go to bed i can hardly stay asleep all night, If i remebr to take an sleeping pill i might sleep all night but then the next day i am really tired all day,

Honey and tea sometimes help and so does just getting up and walking around to calm the leggs,
Black Cherry Juice will help with muscle cramps, And a spoonful of Benadryl can also help with sleep.

Hope this helps
winney

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network